Colorado, 2009

Damaging Wind and Lightning Strike in Colorado, June 25, 2009

June 25, 2009 · NWS BOU · 2 events in 2 counties and zones

An isolated severe thunderstorm produced a wind gust to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated severe thunderstorm produced a wind gust to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 1:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 25, 1:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT THU JUN 25 2009

.SHORT TERM...HEAVY RAIN AND SMALL HAIL MAIN THREAT FOR AREAS IN AND
ALONG THE FRONT RANGE...INCLUDING SOUTH PARK...UNTIL EARLY THIS
EVENING. ATTENTION SHIFTS TO THE NORTHEAST PLAINS WHERE SEVERE
WEATHER THREAT EXISTS LATE THIS AFTERNOON THRU LATE THIS EVENING.
GREATEST RISK FOR SEVERE IN THE FAR NORTHEAST CORNER WHERE GREATER
INSTABILITY AND SHEAR EXIST. SPC HAS ISSUED A SVR T-STORM WATCH FOR
THE NORTHEAST PLAINS EXCLUDING PORTIONS OF THE I-25 CORRIDOR UNTIL
02Z/FRI. SUSPECT THIS WATCH MAY BE EXTENDED UNTIL 06Z/FRI THE FAR
NERN COUNTIES WHERE A FEW STG STORMS MAY LINGER THRU MIDNIGHT.

SCATTERED STORMS NOW FIRING OVER AND NEAR THE FRONT RANGE...
INCLUDING THE DENVER METRO AREA AND PALMER DIVIDE. STORMS BEING
CARRIED ALONG BY WEAK 5-10KT SOUTHWEST FLOW. GOT A REPORT OF
0.50 INCH OF RAIN IN 10 MINUTES NEAR EVERGREEN IN JEFCO JUST AFTER
19Z. DURING NEXT COUPLE HOURS SHOULD SEE STORM COVERAGE INCREASING
AS A MID-LEVEL VORT MAX LIFTS NEWRD ACROSS SERN COLORADO. SHOULD
ALSO SEE E-SELY BNDRY LAYER FLOW STRENGTHENING WHICH WILL PROVIDE
ADDITIONAL LIFT FOR STORM DEVELOPMENT UP AGAINST THE FRONT RANGE.
GPS PRECIPITABLE WATER VALUES CONTINUE TO RISE WITH VALUES AT THIS
HOUR RANGING FROM 1.15 INCHES AT DENVER TO 1.23 AT THE PLATTEVILLE
PROFILER SOUTH OF LONGMONT. GENERAL PRACTICE IS TO DOUBLE PWS VALUES
TO ESTIMATE MAX RAINFALL POTENTIAL. AS FOR HAIL POTENTIAL...THREAT
APPEARS LOW NEAR THE FRONT RANGE. HOWEVER FARTHER EAST HAIL THREAT
MUCH GREATER WHERE SKIES HAVE REMAINED MOSUNNY/PARTLY CLOUDY FOR
MOST OF THE DAY. SFC DEWPTS GENERALLY IN THE MID/UPR 50S...WITH
LOWER 60S AROUND GREELEY AND OUT ACROSS THE NORTHEAST CORNER.

STORMS WILL MOVE SLOWLY NEWRD OFF THE HIGHER TERRAIN AND LIKELY
EVOLVE INTO A FEW T-STORM CLUSTERS CAPABLE OF LARGE HAIL...STRONG
DAMAGING STRAIGHT LINE WINDS...HEAVY RAIN...AND POSSIBLY A BRIEF
TORNADO AND/OR FUNNEL CLOUD THIS EVENING. A FEW OF THESE STORMS MAY
PERSIST WELL BEYOND MIDNIGHT.

FOR FRIDAY...MODELS SHOW THE ATMOSPHERE DRYING THRU THE DAY...ESPLY
OVER THE HIGH COUNTRY AND ALONG THE FRONT RANGE AS 850-500MB WINDS
SHIFT TO A W-NWLY COMPONENT BY THE AFTERNOON AFTER PASSAGE OF A WEAK
MID-LEVEL SHORTWAVE. HOWEVER LAYER PW VALUES REMAIN ON THE HIGH SIDE
FARTHER OUT ON THE PLAINS WHERE THE NAM AND GFS INDICATE VALUES
RANGING FM 1.20 TO 1.45 INCHES AT MIDDAY. A SFC TROUGH LINKED TO THE
PASSING SHORTWAVE IS PROGGED TO MOVE OFF THE FRONT RANGE/CHEYENNE
RIDGE AND ACROSS THE NORTHEAST PLAINS IN THE AFTERNOON. NAM AND GFS
INDICATE A NARROW BAND OF 1500-2500 J/KG CAPES ALONG THE TROUGH.
AND WITH WIND FIELDS ALSO INDICATING DECENT SHEAR LONG THIS
ADVANCING BOUNDARY/DRY LINE...COULD SEE A FEW AFTERNOON STORMS
BRIEFLY GOING SEVERE. OTHERWISE THUNDERSTORM CHANCE LOOKS LOWER ON
FRIDAY. WHILE TEMPS ABOUT THE SAME AS TODAY.

.LONG TERM...THE HIGH PRESSURE RIDGE ALOFT WILL SHIFT EASTWARD AS A
SIGNIFICANT DISTURBANCE SHIFTS ACROSS COLORADO FRI NIGHT AND EARLY
SATURDAY. EXPECTING ANOTHER ROUND OF STORMS THROUGH FRIDAY NIGHT
WITH THE WAVE...AND AGAIN SOME MAY BE SEVERE WITH INCREASING MID AND
UPPER LEVEL...SW FLOW. AN ASSOCIATED COLD FRONT WILL MOVE SOUTHWARD
ACROSS EASTERN CO SOMETIME ON SATURDAY. PENDING THE TIMING OF THE
FRONT WILL DICTATE THE FOCUS FOR CONVECTION BUT WOULD APPEAR STORMS
WOULD REMAIN MORE ANCHORED ON HIGHER TERRAIN/PALMER DIVIDE WITH A
BIT MORE STABILITY ON THE FAR NERN PLAINS. MOISTURE DOESNT GET
REALLY GET SCOURED OUT ON SUNDAY EITHER SO HAVE BOOSTED POPS
SOMEWHAT ON SUNDAY AFTERNOON. FINALLY LOOKS DRIER FOR MONDAY AND
TUESDAY AS THE RIDGE BUILDS BACK IN ACROSS THE REGION. RETURN
MOISTURE AGAIN FOR WED/THU TIME FRAME AS THE RIDGE FLATTENS WITH
SOME RETURN MOISTURE FROM THE DESERT SOUTHWEST.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE
GREATER DENVER METRO AREA THROUGH EARLY THIS EVENING. STORMS WILL BE
CAPABLE OF SEVERAL MINUTES OF HEAVY RAINFALL...SMALL HAIL AND STRONG
GUSTY WINDS. VISIBILITIES IN THE VERY PRECIP MAY BRIEFLY DROP TO
LESS THAN TWO MILES. FROM 02-05Z/FRIDAY AN ISOLATED T-STORM MAY
MOVE OVER THE DENVER AREA PRODUCING A BRIEF RAINSHOWERS AND GUSTY
WINDS. PREVAILING CONDITIONS SHOULD IMPROVE 05Z/FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 511 IN
EFFECT UNTIL 02Z/FRIDAY FOR NORTHEAST COLORADO EXCLUDING PORTIONS OF
THE I-25 URBAN CORRIDOR AND FAR NORTHEAST COUNTIES.

BAKER/ENTREKIN
Hazardous weather outlook, Jun 25, 9:57 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT THU JUN 25 2009

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT THU JUN 25 2009

...HEAVY RAIN AND HAIL POSSIBLE THIS AFTERNOON AND EVENING FROM
SLOW MOVING THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ABUNDANCE OF LOW LEVEL MOISTURE AND SUFFICIENT LIFT PRODUCED BY
LIGHT UPSLOPE FLOW AND THE PASSAGE OF AN UPPER LEVEL WEATHER
DISTURBANCE SHOULD PRODUCE SCATTERED THUNDERSTORMS CAPABLE OF HEAVY
RAIN ACROSS SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA THIS
AFTERNOON AND EVENING. AREAS MOST LIKELY TO SEE HEAVY RAINFALL THIS
AFTERNOON INCLUDE PARK COUNTY...SOUTHERN PORTIONS OF THE FRONT RANGE
FOOTHILLS...THE PALMER DIVIDE INCLUDING THE HAYMAN BURN SCAR AND
PORTIONS OF THE DENVER METRO AREA. SLOW MOVING STORMS FORMING OVER
AND NEAR THE HIGHER TERRAIN AND ALONG OUTFLOW BOUNDARIES MAY PRODUCE
UP TO AN INCH OF RAIN IN UNDER AN HOUR...RESULTING IN LOCALIZED
FLOODING. STORMS MAY ALSO PRODUCE SMALL HAIL FURTHER CONTRIBUTING TO
THE LOCALIZED FLOOD THREAT.

BY EARLY THIS EVENING THE THREAT OF HEAVY RAIN AND HAIL WILL SHIFT
FARTHER OUT ACROSS THE NORTHEAST PLAINS OF COLORADO...PARTICULARLY
ACROSS THE NORTHEAST CORNER OF THE STATE. STORMS OUT THERE WILL BE
CAPABLE OF HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED FLOODING
AND DAMAGING HAIL UP TO 2 INCHES IN DIAMETER. ONE OR TWO OF THESE
STORMS MAY ALSO PRODUCE A WEAK TORNADO OR FUNNEL CLOUD. THE SEVERE
WEATHER THREAT SHOULD END ON THE PLAINS BY MIDNIGHT...ALTHOUGH A FEW
WEAKER THUNDERSTORMS MAY LINGER WELL BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED OVER THE
ENTIRE AREA FRIDAY AFTERNOON AND EVENING...WITH A FEW STORMS
BECOMING SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN
POSSIBLE.

EXPECT A DRYING TREND THROUGH THE WEEKEND WITH ONLY A SLIGHT CHANCE
FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION THE MAY BE NECESSARY AFTER 12 PM TODAY. SPOTTERS
ARE REQUESTED TO RELAY REPORTS OF HEAVY RAIN AND ANY FLOODING TO THE
NATIONAL WEATHER SERVICE IN BOULDER.

BAKER/ENTREKIN

In the hours before

Local storm report, Jun 25, 2:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU JUN 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      2 NW AURORA             39.71N 104.84W
06/25/2009                   ARAPAHOE           CO   TRAINED SPOTTER

            1.14 INCHES RAIN IN LESS THAN 40 MINUTES

&&

JK

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Denver

When
June 25, 3:00 PM MST
Where
Denver County, Denver
Property damage
$25,000
Reported by
Newspaper
Coordinates
39.730, -104.930

Lightning struck the Darlington Prismatic Electric Fountain in City Park's Lake.

Thunderstorm Wind, Washington

When
June 25, 6:52 PM MST
Where
Washington County, 13.34 mi NNE of Otis Stansfield Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.350, -102.800

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182148, 168679.